Interesting Situation (Thoughts?)

  1. The other night, we had a patient who was post op day 2 following a CABG x3. The patient had an ART line and SWAN. Upon starting shift, patient was on 0.125 of Milrinone. PAP was 50s/30s, CVP 24-26, SBP 140s. Cardiac Index was 2.2-2.7. Orders were to try to titrate Milrinone off and if CO/CI remained > 2.0 without milrinone, d/c SWAN.

    Well, patient's CI hovered steady at 2.6-2.7 for about an hour. I then turned off the milrinone to see what would happen. Now I know that milrinone has a rather long half-life, BUT, the patients CI went from 2.7 to 1.6 within an hour. PA pressures still in the 50s/30s, CVP still mid 20s, SBP still 140s.

    After a bit over an hour and seeing that the CI was continually decreasing, I ran some calculations and saw the SVR was 1900s. So I restarted the milrinone, and ended up titrating it up to 0.375 (orders to titrate q1h by 0.125 to keep CI > 2.0). SBP was increasing to 160s.

    What would you have done in this situation. (I obviously called and talked to the MD - but curious to see what you all would have suggested doing).
    •  
  2. 11 Comments

  3. by   Ruby Vee
    Same thing you did. Additionally, I might have talked to the docs about Dobutamine, which has a far shorter half life. Or you could have treated the SVR directly. But that CVP was pretty high -- had he been diuresed?
  4. by   asneakyseal
    Patient seemed pretty euvolemic - despite the CVP.

    What we ended up doing was giving 250 of 5% Albumin and restarting the Nicardipine gtt.

    ---

    Someone had mentioned giving albumin right off the bat before even touching the Milrinone. Would still love to hear peoples thoughts and opinions on the situation.
  5. by   offlabel
    Hard titration numbers are tough to work with. When I titrate off drips quickly (milrinone's half life notwithstanding) I cut in half whatever the patient is on at the time. So, as goofy as it may sound, I would have gone from 0.125 to 0.0625.

    I hate milrinone and it needs to be given great consideration before it is chosen because once it is, you're married to it for a while. My opinion. Better combinations are available that aren't such a big commitment.
  6. by   Cowboyardee
    My inclination likely would have been to diurese unless i see real signs of hypovolemia, at least after the first attempt to titrate milrinone off failed. For whatever its worth, its been a while since i took care of post cabg patients.

    Im wondering what exactly you mean when you say the patient seemed euvolemic despite the cvp.
  7. by   PresG33
    After a while, CVP is not a good indicator of intravascular fluid status (some would argue it never is but that's another issue). In this situation, I would have had someone throw a bedside echo probe on the heart to see what's happening (overfilled, underfilled, no output due to high SVR or due poor inotropy?). PA caths are nice but not always the best. Correlate it with a Fick equation cardiac output? Correlate clinically (py making pee with warm extremities and peripheral pulses?). If pt looks bad, is prob restart Milrinone right away and then maybe switch to dobutamine after talking to provider. Some providers love one or the other but the bottom line is that every heart reacts to drugs differently and the dobutamine may be better for that pt at that moment. Def wouldn't diurese someone with that bad of a CI unless the echo showed major overfilling.
  8. by   offlabel
    [QUOTE=PresG33;9476543]After a while, CVP is not a good indicator of intravascular fluid status (some would argue it never is but that's another issue). In QUOTE]

    Agree with your post...I'm one of those that actually believe CVP has a role in determining, not volume status, but cardiac function in select patients. It's nuanced, but I very much am able to put to use what I see in CVP.
  9. by   PresG33
    Agree completely. Blindly resuscitating to a CVP of x or y (just like using any other single parameter) is misguided. However I am also not of the opinion that CVP should be banned from the unit or OR (as it is in some places). Used correctly and correlated clinically it can add useful information (especially when regarding fluid tolerance vs. fluid responsiveness). Also good for helping to diagnose changes in pt status (tamponade, decreased ventricular function, etc). I think an ultrasound probe on the heart gives you better info, but it may be changes in the CVP that clue you in that you need to go grab the ultrasound.
  10. by   organichombre
    Curious about any other infusions and uop?
  11. by   lselvio
    Quote from Ruby Vee
    Same thing you did. Additionally, I might have talked to the docs about Dobutamine, which has a far shorter half life. Or you could have treated the SVR directly. But that CVP was pretty high -- had he been diuresed?
    I am confused about "treat the SVR directly". CO and SVR are inversely related. If CO is down, then SVR has to be high....correct? It is my understanding that the SVR is a calculated number, not a measured number.
  12. by   ghillbert
    - What were patient's baseline numbers? It is hard to interpret numbers in isolation without a frame of reference.
    - What is baseline EF, RV function, PA pressures?
    - Preop meds?
    - Agree I may place TT or hTEE probe for some quick views
    - Surrogate measures of perfusion with low CI? Mental status, UOP, SvO2, etc?
    - I'd prob try afterload reduction to improve CI, maybe a dose of hydralazine to see what happened. I would likely not give volume with CVP mid 20s regardless of apparent "euvolemia". If only bc cardiac surgeons would murder me in my sleep.
  13. by   23AtTheTeeth
    I can see your rationale behind not using CVP alone, but all of your other hemodynamic parameters seem to indicate that he was definitely fluid up as he was hypertensive, extremely high PA pressures with a high CVP. If it was just one outlier, I can see not blindly treating CVP, but all three point in the direction of being fluid up. The amount of time the patient was on bypass will directly affect kidney function and almost always causes some sort of acute kidney injury that usually presents 2 or 3 days post op. I would have definitely suggested diuretics, if not some push-pull with diuretics and concentrated albumin to improve those hemodynamic parameters. His SVR is high enough that he is indicating he's clamped down, and could use some albumin but has a lot of fluid to give. A SPB of 140 is way too high for a CABG, so nicard was a good choice for sure. I think lasix, lasix, lasix (depending on kidney function) maybe some diamox and nicardipine, and restarting the milrinone wean once he is a little more fluid negative and can tolerate it.

close